Hail, Young
- When
- April 1, 4:14 PM CST
- Where
- Young County, South Bend
- Measured
- 2 in hail
- Property damage
- $7,000
- Reported by
- Amateur Radio
- Coordinates
- 33.000, -98.670
Two inch hail was reported near Southbend, Tx.
A lead shortwave associated with an upper trough over the Desert Southwest helped initiate thunderstorms along and ahead of a dryline the afternoon and evening of April 1. Storms developed across the Big Country and spread east across North Texas.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FWD wrote it up.
A lead shortwave associated with an upper trough over the Desert Southwest helped initiate thunderstorms along and ahead of a dryline the afternoon and evening of April 1. Storms developed across the Big Country and spread east across North Texas. Several storms became severe and produced primarily large hail across several locations near and north of I-20 and along and west of I-35. The largest sized hail reported was Grapefruit sized (4.5) in Wise County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Apr 1, 1:42 PM CST, 2 hours 32 minutes earlier.
Area Forecast Discussion National Weather Service Fort Worth TX 242 PM CDT Mon Apr 1 2024 ...New Long Term... .SHORT TERM... /Issued 117 PM CDT Mon Apr 1 2024/ /Today Through Tuesday/ There have been no significant changes regarding our severe weather potential this afternoon and evening since this morning's update. An upper level trough will continue moving east through the Desert Southwest, nearing the Texas/New Mexico border mid to late afternoon. Near the surface, a dryline across West Texas will advance eastward this afternoon as a surface low ejects from the Panhandle northeast into Oklahoma. Sufficient destabilization will result in convective development across the Big Country mid to late afternoon (~3-4 pm) just ahead of the dryline, with this activity breaching our western border in North Texas around 5-6 pm. These initial storms will be discrete supercells and will pose the greatest threat for severe weather this evening. All hazards will be possible with these storms, including very large hail (perhaps >3" in diameter), damaging wind gusts, and an isolated tornado. The tornado threat will only exist for a few hours (~5-8 pm) as this is the most likely window in which surface-based storms will develop. Additionally, the tornado threat will primarily exist for areas north of the I-20 corridor and especially near/west of I-35 where these first few discrete supercells are expected early this evening. Beyond this time period, storms will become elevated with the loss of surface-based instability, resulting in primarily a threat for large hail and damaging winds. As the evening progresses (after 6-7 pm), storm coverage will increase as we see additional development further south into Central Texas. There are still indications that some upscale growth may be observed, resulting in a discontinuous line of storms. If this occurs, this would slightly decrease the hail threat. However, any storm in North and Central Texas will have the potential to become severe through the evening hours. The hail threat will be higher if storms remain discrete. The main caveat that's worth discussing is that the presence of a strong cap (evident on the 12Z FWD sounding) continues to add uncertainty to this evening's forecast. While there is high confidence that storms will develop in an uncapped environment to our west near the dryline, the environment will become increasingly stable as they move east. Therefore, storm evolution/maintenance is still a bit in question later in the evening, especially as storms near the I-35 corridor. However, we will be conducting a special 20Z sounding to assess the strength of the cap later this afternoon, so that should give us a better idea of how things are evolving. Most of the evening activity will exit to the east shortly after midnight as the dryline continues to advance eastward. The cold front associated with the aforementioned surface low will finally sweep through the region Tuesday morning. Breezy/gusty northwest winds are expected behind the front with wind speeds near 15-20 mph and gusts around 30 mph. Temperatures will remain nearly steady in the upper 50s to mid 60s behind the front in North Texas. Across Central/Southeast Texas, a later arrival of the front will allow temperatures to reach into the low to mid 70s before falling into the 60s late in the afternoon. Barnes && .LONG TERM... /NEW/ /Midweek Onward/ Following the passage of Tuesday's cold front, cooler but fair weather will prevail through the remainder of the workweek as surface high pressure becomes firmly anchored across the Central CONUS. Mostly clear skies with gradually moderating temperatures will persist through Friday as highs return to the 70s and lower 80s. Heading into the upcoming weekend, deep western CONUS troughing will take shape which will establish a robust warm advection regime across the Southern Plains for the following several days. This will mean increasing cloud cover and the return of shower/thunderstorm chances as soon as Saturday evening, becoming more likely overnight into Sunday. This initial disturbance will eject northeastward rather quickly, but parent troughing will remain in place to our west heading into next week. The overall pattern by Monday (eclipse day) will favor the presence of multiple cloud decks, perhaps with one or more mid/high canopies, as well as an intrusion of morning stratus given a stout southerly fetch of Gulf moisture. Current ensemble guidance continues to support roughly a 15% chance for decent viewing conditions within the totality path. There is also shower/thunderstorm potential during the daytime Monday with PoPs ranging from 30-50% across the forecast area. Despite this rather bleak cloud cover outlook, there are still a couple of low- probability optimistic scenarios that could offer us some breaks in cloud cover for favorable viewing. For example, one plausible scenario is that more robust/organized convection occurs on Sunday, eventually progressing into southeast Texas. If this convection is long-lived and robust, it could sufficiently interrupt low- level southerly flow such that a resurgence of low stratus would be unlikely on Monday morning. This would allow us to only be subject to mid/high decks being ushered in from the westerly subtropical jet ahead of the upper low. This type of scenario currently appears to be our best bet in terms of eclipse viewing within the confines of our forecast area, but given its mesoscale nature, it's not a solution that can be well forecast more than a day or two in advance. Until then, the overall outlook will remain on the pessimistic side. Even if sky conditions are poor, the eclipse will still be a remarkable experience. Some excellent points made in last night's forecast discussion are included below. -Stalley Excerpt from previous discussion: - The darkening of the sky during totality is even more pronounced with dense cloud cover, particularly if rain is also falling. - The transition from a daytime sky to seemingly night (and vice versa) occurs in a matter of seconds. - If you have a high vantage point (tall building, hill, etc.), the moon's shadow can still be apparent as it approaches at more than 1600 mph. While this outlook is incredibly disappointing, all it takes is a well-timed break in the clouds to allow for a magnificent view. For example, rain and storms disrupted the 2017 eclipse in the Kansas City area; but in the midst of the inclement weather, there were some breaks in the clouds during totality. 25 && .AVIATION... /Issued 117 PM CDT Mon Apr 1 2024/ /18Z TAFs/ MVFR ceilings are expected to lift to VFR over the next hour or so with breezy/gusty south winds expected for the remainder of the afternoon. Our attention then turns to the potential for thunderstorms - some severe - this evening. Storms will develop across western North Texas late this afternoon and will move eastward through the region through the evening hours. Some of these storms will be capable of producing large hail and damaging wind gusts. Thunderstorm timing at the terminals will be between 01-04Z for D10 terminals and 02-05Z for KACT. There is a low chance thunderstorm coverage will be limited by a strong cap but have kept with a more pessimistic forecast for now. Storms will move east of all terminals between ~03-05Z. VFR is expected the remainder of the night with west winds around 10 knots in the wake of the convection. A cold front will arrive at all terminals around 15-16Z Tuesday, with winds becoming breezy/gusty behind the front. Wind speeds near 15-20 knots and gusts up to 30 knots are expected. There is a low chance for wrap-around MVFR stratus in D10 late Tuesday morning into the afternoon, but confidence wasn't high enough to include in the TAFs at this time. Barnes && .PRELIMINARY POINT TEMPS/POPS... Dallas-Ft. Worth 57 64 47 71 49 / 60 0 0 0 0 Waco 57 69 47 72 47 / 60 0 0 0 0 Paris 57 66 43 66 41 / 70 0 0 0 0 Denton 52 61 42 70 43 / 60 0 0 0 0 McKinney 55 63 43 69 44 / 70 0 0 0 0 Dallas 58 66 47 72 48 / 60 0 0 0 0 Terrell 57 68 45 69 44 / 60 0 0 0 0 Corsicana 60 70 47 71 48 / 60 5 0 0 0 Temple 57 71 46 74 47 / 50 0 0 0 0 Mineral Wells 51 60 42 73 44 / 40 0 0 0 0 && .FWD WATCHES/WARNINGS/ADVISORIES... None. &&
Hazardous Weather Outlook National Weather Service Fort Worth TX 113 PM CDT Mon Apr 1 2024 TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-021130- Montague-Cooke-Grayson-Fannin-Lamar-Young-Jack-Wise-Denton-Collin- Hunt-Delta-Hopkins-Stephens-Palo Pinto-Parker-Tarrant-Dallas- Rockwall-Kaufman-Van Zandt-Rains-Eastland-Erath-Hood-Somervell- Johnson-Ellis-Henderson-Comanche-Mills-Hamilton-Bosque-Hill-Navarro- Freestone-Anderson-Lampasas-Coryell-Bell-McLennan-Falls-Limestone- Leon-Milam-Robertson- 113 PM CDT Mon Apr 1 2024 This Hazardous Weather Outlook is for North and Central Texas. .DAY ONE...This Afternoon and Tonight. Scattered thunderstorms are expected across parts of North and Central Texas late this afternoon through the evening. Some of these storms could become severe with a threat for large hail and damaging winds. There will also be a low tornado threat with this activity, particularly north of I-20 and west of I-35 through the early evening. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Thunderstorm chances will return Saturday night and Sunday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be requested this afternoon and evening, primarily north of the I-20 corridor.
Special Weather Statement National Weather Service Fort Worth TX 502 PM CDT Mon Apr 1 2024 TXZ100-012245- Young TX- 502 PM CDT Mon Apr 1 2024 ...A strong thunderstorm will impact portions of northwestern Young County through 545 PM CDT... At 501 PM CDT, Doppler radar was tracking a strong thunderstorm over Elbert, moving northeast at 45 mph. HAZARD...Nickel size hail. SOURCE...Radar indicated. IMPACT...Minor damage to outdoor objects is possible. This strong thunderstorm will be near... Olney around 520 PM CDT. Other locations impacted by this storm include Padgett. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. A Tornado Watch remains in effect until 900 PM CDT for north central Texas. && LAT...LON 3340 9895 3340 9861 3311 9895 TIME...MOT...LOC 2201Z 220DEG 39KT 3325 9899 MAX HAIL SIZE...0.88 IN MAX WIND GUST...<30 MPH Bonnette
The Dyess AFB radar (KDYX), 75 km away, was scanning. The volume nearest the first event began at 22:13 UTC.
40 hail, 5 thunderstorm wind, 1 lightning. Local standard time, as filed.
Two inch hail was reported near Southbend, Tx.
Amateur radio reported 2 inch hail around 0.9 miles northwest of Cisco.
A public report indicated a roof blown off of a house and a power line down on the road.
Report from mPING: Quarter (1.00 in.).
A public report indicated wind damage to a steel framed metal building.
Half dollar sized hail fell 2.7 miles northeast of Magnum.
Public reported quarter hail fell 0.9 miles northeast of Carbon.
Public reported quarter sized hail near Poolville.
Spotter reported half dollar hail fell 1.16 miles west of Agnes.
Report from mPING: Quarter (1.00 in.).
Report from mPING: Quarter (1.00 in.).
Report from mPING: Quarter (1.00 in.).
Tennis ball sized hail was reported just northeast of Springtown.
Report from mPING: Half Dollar (1.25 in.).
Grapefruit sized hail was reported 5 miles northeast of Springtown by an NWS employee.
Public reported half dollar sized hail in Boyd.
Amateur radio reported golf ball sized hail near Boyd.
Report from mPing.
Hen egg sized hail was reported in Briar, TX.
Two inch hail was measured south of Boyd.
Golf ball sized hail was reported in New Fairview.
A public report indicated a 3.4 inch hail stone measured by a caliper 2.7 miles southwest of Justin.
Lightning started a house fire that resulted in a total loss of the house. The exact location of the house is unknown.
Amateur radio reported quarter sized hail near Robson Ranch.
Amateur radio reported golf ball sized hail near the intersection of I-35 and Highway 407.
Amateur radio reported tennis ball sized hail in Northlake.
Amateur radio reported a mature Bradford Pear tree snapped in half from thunderstorm winds.
Picture of 1.5 hail was reported near Country Club Road and Hwy 377 north of Argyle.
Picture of estimated 3 hail was reported in the Canyon Falls neighborhood south of Argyle.
Picture of estimated 2 hail was reported in The Hills of Argyle neighborhood.
Picture of measured 1.25 hail was reported near Country Club Road and Hickory Creek Road.
Emergency management reported scattered tree damage and a large pavilion collapsed near Quail Park Lane. A NWS Storm Survey indicated 75 mph straight-line winds caused the damage in this area.
Emergency management reported a sheet metal shed rolled over and scattered tree damage between Alvarado and Venice.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2024Every state in 2024This day in weather historyWarnings in Texas, April 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1171171, 1171172, 1172499, 1171173, 1172498, 1171174, 1171175, 1171177, 1171178, 1171179, 1171180, 1171182, 1171181, 1171183, 1171184, 1171185, 1171187, 1171192, 1171186, 1171188, 1171189, 1171191, 1172510, 1172514, 1178273, 1172511, 1172512, 1172513, 1172516, 1172520, 1172517, 1172536, 1172523, 1172527, 1172506, 1177805, 1172528, 1172529, 1172524, 1172531, and more.